×

On sets of algebraic integers whose remaining conjugates lie in the unit circle. (English) Zbl 0135.09002

Let \((\theta_1,\theta_2,\cdots,\theta_k)\) be a \(k\)-tuple of distinct algebraic integers, each with absolute value greater than one. Let \(P(z)\) be the polynomial of least degree with relatively prime integer coefficients having \(\theta_1,\theta_2,\cdots,\theta_k\) as roots. If the remaining roots of \(P(z)\) lie in the open (closed) unit circle, then \((\theta_1,\theta_2,\cdots,\theta_k)\) is a PV \((T)\ (k)\)-tuple. The PV 1-tuples are the well-known PV (Pisot-Vijayaraghavan) numbers. In this paper, the author generalizes results established for PV \((T)\) 1-tuples and 2-tuples by [C. Pisot, Ann. Sc. Norm. Super. Pisa, II. Ser. 7, 205–248 (1938; Zbl 0019.15502; JFM 64.0994.01)], J. Dufresnoy and Ch. Pisot [Ann. Sci. Éc. Norm. Supér. (3) 70, 105–133 (1953; Zbl 0051.02904)], R. Salem [Duke Math. J. 11, 103–108 (1944; Zbl 0063.06657); ibid. 12, 153–172 (1945; Zbl 0060.21601)], P. A. Samet [Proc. Camb. Philos. Soc. 49, 421–436 (1953; Zbl 0050.26501)], and the reviewer [Am. J. Math. 72, 565–572 (1950; Zbl 0041.17704)]. Of particular interest is the following theorem, which extends the celebrated theorem of Salem stating that the set of PV numbers is closed: Let a convergent sequence of PV \(k\)-tuples have limit \((\theta_1,\theta_2,\cdots,\theta_k)\), with \(|\theta_i|\neq 1\), for \(1\leq i\leq k\). Suppose that \(k'\leq k\) of the numbers \(\theta_1,\theta_2,\cdots,\theta_k\) are distinct. Then some non-void subset of \((\theta_1,\theta_2,\cdots,\theta_k)\) containing \(k''\) elements is a PV \(k''\)-tuple, with \(1\leq k''\leq k'\). It is conjectured that one may take \(k''=k'\).

MSC:

11R06 PV-numbers and generalizations; other special algebraic numbers; Mahler measure
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] J. W. S. Cassels, An introduction to Diophantine approximation, Cambridge Tracts in Mathematics and Mathematical Physics, No. 45, Cambridge University Press, New York, 1957. · Zbl 0077.04801
[2] E. Hecke, Vorlesungen über die Theorie der algebraischen Zahlen, Berlin, 1923, pp. 118-119. · JFM 49.0106.10
[3] John B. Kelly, A closed set of algebraic integers, Amer. J. Math. 72 (1950), 565 – 572. · Zbl 0041.17704
[4] L. Kronecker, Werke, Vol 1, Leipzig, 1895, pp. 105-107. · JFM 56.0023.08
[5] Charles Pisot, La répartition modulo 1 et les nombres algébriques, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (2) 7 (1938), no. 3-4, 205 – 248 (French). · Zbl 0019.15502
[6] J. Dufresnoy and Ch. Pisot, Sur un ensemble fermé d’entiers algébriques, Ann. Sci. Ecole Norm. Sup. (3) 70 (1953), 105 – 133 (French). · Zbl 0051.02904
[7] G. Pólya, Sur les séries entières a coefficients entiers, Proc. London Math. Soc. 21 (1923), 22-38. · JFM 48.1209.01
[8] G. Pólya and G. Szegö, Aufgaben und Lehrsätze aus der Analysis, Vol. 2, Berlin, 1925, p. 142. · JFM 51.0173.01
[9] R. Salem, Power series with integral coefficients, Duke Math. J. 12 (1945), 153 – 172. · Zbl 0060.21601
[10] P. A. Samet, Algebraic integers with two conjugates outside the unit circle, Proc. Cambridge Philos. Soc. 49 (1953), 421 – 436. · Zbl 0050.26501
[11] E. C. Titchmarsh, Theory of functions, London, 1939, pp. 224-225.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.